Alert archive / North Carolina / Flash Flood Warnings in 2017

Flash Flood Warning 17, NWS Raleigh, NC

August 12, 2017Cumberland County, Harnett County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 12, 2017, 11:47 PM EDT for Cumberland County, Harnett County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2017, 11:47 PM EDT (03:47 UTC)
Expired
Aug 13, 2017, 2:45 AM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

Counties Cumberland County, NC, Harnett County, NC

The radar

The Raleigh/Durham radar (KRAX), 69 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2017-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1043 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2017-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1043 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

978 
WGUS52 KRAH 130347
FFWRAH
NCC051-085-130645-
/O.NEW.KRAH.FF.W.0017.170813T0347Z-170813T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
1147 PM EDT SAT AUG 12 2017

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Southern Harnett County in central North Carolina...
  Cumberland County in central North Carolina...

* Until 245 AM EDT

* At 1144 PM EDT, Doppler radar indicated training thunderstorms that
  were continuously redeveloping across the warned area. Up to three
  inches of rain have already fallen. Flash flooding is expected to 
  begin shortly. Additionally, local law enforcement reports 
  flooded roadways in Fort Bragg and Pope AFB areas.  

* Some locations that will experience flooding include...
  Fayetteville, Fort Bragg, Dunn, Godwin, Pope AFB, Hope Mills,
  Spring Lake, Eastover, Stedman and Wade.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.

&&

LAT...LON 3492 7896 3495 7903 3503 7908 3514 7911
      3519 7910 3521 7915 3528 7918 3531 7860
      3522 7862 3520 7864 3517 7863 3517 7864
      3513 7864 3512 7865 3511 7864 3508 7867
      3499 7864 3491 7854 3489 7853

$$

23
2 follow-up statements
140 
WGUS72 KRAH 130444
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
1244 AM EDT SUN AUG 13 2017

NCC051-085-130645-
/O.CON.KRAH.FF.W.0017.000000T0000Z-170813T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harnett NC-Cumberland NC-
1244 AM EDT SUN AUG 13 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM EDT FOR
SOUTHERN HARNETT AND CUMBERLAND COUNTIES...

At 1238 AM EDT, Doppler radar continued to indicate thunderstorms 
continuously redeveloping and producing flooding over the warned 
area. Up to four inches of rain have already fallen near Fort Bragg, 
Pope Air Force Base and Spring Lake. Many locations have received 
one to three inches of rain. 

Some locations that will experience flooding include...
Fayetteville, Fort Bragg, Dunn, Godwin, Pope AFB, Hope Mills, Spring
Lake, Eastover, Stedman and Wade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. Be especially cautious at night when it is 
harder to recognize the dangers of flooding.

Even in locations where the heavy rain has ended, high water and 
flooded roadways may remain. Continue to use caution while driving 
and don't drive through flooded roadways.

&&

LAT...LON 3492 7896 3495 7903 3503 7908 3514 7911
      3519 7910 3521 7915 3528 7918 3531 7860
      3522 7862 3520 7864 3517 7863 3517 7864
      3513 7864 3512 7865 3511 7864 3508 7867
      3499 7864 3491 7854 3489 7853

$$

10
902 
WGUS72 KRAH 130517
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
117 AM EDT SUN AUG 13 2017

NCC051-085-130524-
/O.CAN.KRAH.FF.W.0017.000000T0000Z-170813T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harnett NC-Cumberland NC-
117 AM EDT SUN AUG 13 2017

...THE FLASH FLOOD WARNING FOR SOUTHERN HARNETT AND CUMBERLAND
COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. However, the Little River near Spring Lake will likely be 
running high for several hours in response to the heavy rain that 
has fallen. Please continue to heed any remaining road closures and 
use caution while driving, especially at night when the dangers of 
flood waters are harder to recognize. Remember, turn around, don't 
drown.

LAT...LON 3492 7896 3495 7903 3503 7908 3514 7911
      3519 7910 3521 7915 3528 7918 3531 7860
      3522 7862 3520 7864 3517 7863 3517 7864
      3513 7864 3512 7865 3511 7864 3508 7867
      3499 7864 3491 7854 3489 7853

$$

10

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 9:15 PM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 12, 9:15 PM EDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
915 PM EDT Sat Aug 12 2017

.SYNOPSIS...
A cold front will approach from the northwest and settle into
central NC overnight then stall. This front will remain
quasi-stationary over NC through the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 915 PM Saturday...

Convection across central NC has become cool pool/outflow dominated
with just enough storm movement to prevent flash flood concerns.
However, remarkably high PWATS of 2.0 to 2.4" across the area are
still producing some localized heavy rainfall of 1 to 2 inches in a
few spots across the area that could result in urban/small stream
flooding.  Will continue to monitor this threat with  convection
expected to gradually diminish through 03 to 06z. Then between 06 to
12z, the arrival of the cold front into the area from the north-
northwest will result in a continued chance for showers and storms,
primarily north of highway 64. A developing IFR to MVFR stratus
layer is expected to develop along and on the north/cool side of the
front. Mild overnight lows in the lower to mid 70s.

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 330 PM Saturday...

The sfc cold front will stall in vicinity of highway 64 as it
becomes parallel to the flow aloft. This feature will serve as a
focus for the development of scattered-numerous showers/storms
Sunday afternoon with the greatest coverage across the southern
Piedmont into the Sandhills. Due to the deep wly flow, potential for
showers/storms to train across the same location, increasing the
threat for excessive rainfall and flood potential.

A slightly more stable air mass will reside north of the boundary
which should yield/support fewer showers and storms. In addition,
the mostly cloudy skies and low level north-ne flow will inhibit
temperature recovery, leading to high temps only in the 80-85 degree
range.

A series of perturbations aloft Sunday night crossing overhead will
maintain a threat for scattered convection areawide. With the air
mass remaining substantially moist and potential for more training,
a flood watch may need to be considered.

&&

.LONG TERM /MONDAY THROUGH SUNDAY/...
As of 210 PM Saturday...

Confidence is below average with regard to precip chances/amounts
this week.

Mon-Mon Night: 12Z GFS/ECMWF guidance continues to suggest above
normal chances for convection, above normal cloud cover, and near-to-
below normal temperatures in assoc/w cyclonic flow aloft and a
stalled frontal zone invof central NC Mon/Mon night, with the
greatest convective coverage /precip amounts/ along and south of Hwy
64.

Tue-Sun: A shortwave ridge expected to progress across the region
mid-week may be less amplified than prior model runs suggested, with
a weaker sfc high building into the Mid-Atlantic. As a result, the
front stalled invof the area early this week may move little before
washing out as the shortwave ridge deamplifies/progresses offshore
the Mid-Atlantic mid-week.  Thereafter, guidance suggests central NC
will be situated at the southern periphery of the westerlies, on the
northern periphery of an upper level ridge progged to amplify over
the Deep South. With the above in mind, will indicate near normal
temperatures Tue-Sun. Expect at/above normal chances for convection
Tue/Wed followed by climatological chances late this week through
the upcoming weekend. -Vincent

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 800 PM Saturday...

24 hour TAF period: Heavy rain in some locations this afternoon has
generally stayed clear of the major TAF sties with KRWI experiencing
a thunderstorm but other sites remaining dry. KFAY will have the
best chance at seeing rain this evening as a new complex of showers
and storms is forming to the west of Fayetteville but much of this
activity could remain north of the terminal. Convection in western
NC could make it into the Triad overnight but will be in the process
of weakening as it does so. Models indicate the potential for some
MVFR stratus in the Triad but more IFR level ceilings in the eastern
half of the area. These may be accompanied by visibility
restrictions but flight categories will be driven by the ceilings.
Once ceilings recover Sunday afternoon another round of convection
is expected with models focusing on the south and east as a
potential focus area with the Triad perhaps dry for much of the
afternoon and evening.

Long Term: Several waves will help to drive diurnal convection for
the next several days with chances for fog/low stratus each morning.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...CBL
SHORT TERM...WSS
LONG TERM...Vincent
AVIATION...Ellis
Hazardous weather outlook, Aug 12, 4:18 AM EDT, 19 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
418 AM EDT Sat Aug 12 2017

NCZ007>011-021>028-038>043-073>078-083>086-088-089-130830-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
418 AM EDT Sat Aug 12 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

A very moist and humid air mass over NC will favor repeated rounds of
showers and thunderstorms with heavy rain through tonight. Localized
flooding may result.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A stationary front and continued very moist and humid air mass over
NC will favor repeated rounds of showers and thunderstorms with heavy
rain through the middle of the week. The cumulative effects of the
rain may result in flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report areas of high water, particularly
if it results in flooded and impassable or closed roads.

In the hours before

Special weather statement, Aug 12, 6:27 PM EDT, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Raleigh NC
627 PM EDT SAT AUG 12 2017

NCZ042-043-078-089-130000-
Johnston NC-Sampson NC-Wayne NC-Wilson NC-
627 PM EDT SAT AUG 12 2017

...A BROKEN LINE OF STRONG THUNDERSTORMS WILL AFFECT
WAYNE...NORTHERN SAMPSON...SOUTHEASTERN JOHNSTON AND SOUTH CENTRAL
WILSON COUNTIES UNTIL 800 PM EDT...

At 626 PM EDT, Doppler radar was tracking a broken line of strong
thunderstorms along a line extending from 7 miles east of Fremont to
12 miles northwest of Clinton. Movement was southeast at 10 mph.

Wind gusts up to 40 mph will be possible with these storms.

Heavy rain and minor flooding will also be possible with these
storms.

Locations impacted include...
Goldsboro, Clinton, Mount Olive, Fremont, Walnut Creek, Stantonsburg,
Pikeville, Newton Grove, Eureka and Mar-Mac.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3516 7861 3566 7782 3561 7776 3557 7782
      3543 7783 3539 7780 3530 7783 3519 7801
      3519 7804 3518 7807 3519 7816 3509 7817
      3496 7838
TIME...MOT...LOC 2226Z 309DEG 8KT 3556 7785 3514 7847

23
Special weather statement, Aug 12, 6:44 PM EDT, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Raleigh NC
644 PM EDT SAT AUG 12 2017

NCZ089-122345-
Sampson NC-
644 PM EDT SAT AUG 12 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SAMPSON COUNTY UNTIL 745
PM EDT...

At 644 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Clinton, moving southeast at 20 mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Clinton, Turkey and Hobbton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.

&&

LAT...LON 3509 7855 3523 7841 3510 7817 3509 7817
      3508 7816 3490 7815 3479 7818
TIME...MOT...LOC 2244Z 309DEG 16KT 3512 7841

23

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 10:12 PM EDTAreal Flood AdvisoryRAHCumberland, Harnett3 hr
Aug 13, 3:04 AM EDTAreal Flood AdvisoryRAHPerson3 hr
Aug 13, 4:40 AM EDTAreal Flood AdvisoryRAHDurham, Franklin, Granville, Person, Vance, Wake and 1 more4 hr
Aug 13, 1:16 PM EDTSpecial Weather StatementRAHWayne29 min
Aug 13, 1:24 PM EDTSpecial Weather StatementRAHHoke36 min
Aug 13, 2:26 PM EDTSpecial Weather StatementRAHCumberland34 min
Aug 13, 4:27 PM EDTAreal Flood AdvisoryRAHScotland2 hr
Aug 13, 6:01 PM EDTSpecial Weather StatementRAHHoke, Montgomery, Moore89 min

Nearby

Flash Flood Warnings in North Carolina, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.